Two days ago Erik had his usual radiotherapy session followed by an appointment with the Radiotherapist. After discussion it was decided to change some of his meds to find out which one is making him stutter really badly (so much that he can't string a sentence together and has to have time off work). It was decided to change the Tramadol and it was to be substituted with Fentanyl patches instead. As hubbys carer I asked when it was safe to administer the new patch and was advised if Erik had his last lot of Tramadol in the morning - then putting the Fentanyl patch on last thing before he goes to bed in the evening there would not be a problem. I put the patch on at 11pm and we went to bed. During the night Erik was really restless and talking a lot in his sleep which I began to realise in the morning had been hallucinations. I then tried to wake him next morning to get ready to go the radio appointment and couldn't rouse him. When I did manage to get him sitting on the side of the bed, he tried to have a drink but couldn't put the cup to his mouth - he oouldn't find his mouth! I realised then it was something more serious and my gut instinct told me to take the patch off him as that was the only thing that was different to normal. I then phoned the Cancer Radiation Clinic and spoke to the Nurse there. She suggested I keep a very close eye on him in case he fitted or convulsed. By this time I was getting really worried and nervous and she advised if in any doubt dial 000 which I did. Hubby was taken to ED and given 2 x doses of Narcan (given to Heroin overdose patients) and allowed to go home 6 hours later. The ambo made the comment he had only had to administer the Narcan type drug twice and both cases had been like ours - for a Fentanyl patch that had overdosed a patient. Fast forwarding to the next day (today) hubby is lucid and appears to be ok but is really struggling with short term (past few days) memory loss, and is overwhelmingly tired. This is probably to be expected I guess given that he is going through a course of radiotherapy as well as getting over the events of yesterday. Even doctors can mistakenly get it wrong - and hopefully anyone else out there using Fentanyl patches can be aware of how lethal they actually can be. A very frightening experience - thats for sure.
5 Comments
Occasional Contributor
It ca take some time for Fentanyl to take effect, the Tramal is very strong,,,,doses may have been too close together,,,, The Dose of Fentanyl may have been too high to start him on... It has to be on for three days , then renewed each three days... It will be better than oral tablets , as it is not going i nto the liver. I worked as RN in aged care for 20 yrs and we used those patches on most residents for severe pain.
0 Kudos
Occasional Contributor
So sorry to hear you had troubles, glad Eric is ok now. Take care
0 Kudos
Occasional Contributor
So sorry to hear you had troubles, glad Eric is ok now. Take care
0 Kudos
Occasional Contributor
So sorry to hear you had troubles, glad Eric is ok now. Take care
0 Kudos
Occasional Contributor
Thanks Gee Gee and Susy for your comments. We did check with the Radiotherapist about when it would be safe for him to have the Fentanyl and she specifically told us putting the patch on last thing in the evening having had the last dose of Tramadol in the morning - it would be safe and alright. But yes it was a huge lesson to be learnt and a hard way to do it. He seems to be going well now though.
0 Kudos
Post new blog
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.